More than 63,000 children in the U.S. experience medication errors each year per a new study.
Researchers at the Nationwide Children's Hospital revealed that about 63,000 children under the age of six years received medication errors outside doctor's clinic or hospitals in between 2002 and 2012, which equates to one child affected every eight minutes.
The study found that the most common medication error occurred at a child's own residence, school and in other people's residence such as of a relative or a friend. The medicines that were most commonly involved were acetaminophen and ibuprofen to reduce pain or fever.
Huiyun Xiang, the director of the Center for Pediatric Trauma Research at Nationwide Children's Hospital, who is also the lead author of the study, reveals that medication errors are extremely common. The over 63,000 cases are just the ones that were reported by parents and caregivers to the national poison centers. As many cases are not reported, the magnitude of medication errors may be even higher than thought.
Xiang also revealed that common mistakes include giving a medication twice, administering an incorrect medicine and misreading dose instructions on a medicine packaging. The study also found that younger kids were more likely to experience medication error when compared to older children. The study also revealed that 25 percent of medication errors were found in children under the age of one year.
"There are public health strategies being used to decrease the frequency and severity of medication errors among young children," says Henry Spiller, director of the Central Ohio Poison Center, who is also the co-author of the study.
Spiller also suggests that packaging of medicines should also be redesigned so that they provide accurate devices for dosing as well as clear instructions. Better labeling should also be used to increase the visibility of the instructions to parents and caregivers.
Most of the medication errors are not life-threatening; however, parents and caregivers should take proper care while administering medicines to children to reduce any potential complications. The study does not point finger at parents or caregivers but gives a clear message to be cautious while giving medicines to children.
Spiller revealed that parents and caregivers should contact poison center at 1-800-222-1222 if they realize any medication error has occurred.
The study has been published in the journal Pediatrics.